Wednesday, July 28, 2010

TOPIC DISCUSSION: ACE induce angioedema replaced by an ARB

Th e questions stems from the fact that many of us struggle to use or refrain from using an ARB in patients who have ACE induced allergic reaction specifically angioedema. Here is the data with references --
1) - Arch Intern Med. 2004 Apr 26;164(8):910-3. "Only a small percentage of patients with ACE inhibitor-related angioedema continue with this symptom when switched to an ARB."

2) - Ann Allergy Asthma Immunol. 2007 Jan;98(1):57-63. " The mean time to onset of angioedema after initiation of therapy in 51 patients was 1.8 years. Also, none of the 6 patients, whose angioedema was attributed to an ACE-I who then received an ARB, developed recurrent angioedema in more than 8.1 patient-years of follow-up. "

3) - Ann Allergy Asthma Immunol. 2008 Nov;101(5):495-9. This is the meatanalysis I was referring to - " Any article that described a cohort of patients who had angioedema after taking an ACE-I, were subsequently exposed to an ARB, and were followed for a least 1 month were included. The risk of angioedema was 9.4% (95% confidence interval, 1.6%-17%) for possible cases and 3.5% (95% confidence interval, 0.0%-9.2%) for confirmed cases. CONCLUSIONS: Limited evidence suggests that for patients who develop angioedema when taking an ACE-I, the risk of development of any subsequent angioedema
when taking an ARB is between 2% and 17%; for confirmed angioedema, the risk is 0% to 9.2%. This information will aid clinicians in counseling patients regarding therapy options after development of angioedema due to ACE-Is."

Please feel free to share or comment if you have some other ideas or data to share.
Arun Chawla, MD

1 comment:

  1. Is there maybe a specific reaction to the ACE through the Bradykinin pathway that is lacking in the ARB? Is that the mechanism?


All Posts

Search This Blog